Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 673, NWS Jackson, MS

October 12, 2001Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Oct 12, 2001, 7:14 PM CDT for Richland Parish, Louisiana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 12, 2001, 7:14 PM CDT (00:14 UTC)
Expired
Oct 12, 2001, 7:45 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Richland Parish, LA

The radar

The Ft Polk radar (KPOE), 148 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 7:15 PM CDTHail 1.75Columbia, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS54 KJAN 130016
SVRJAN
LAC083-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
714 PM CDT FRI OCT 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA

* UNTIL 745 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CALDWELL PARISH...OR ABOUT 16 MILES WEST
  OF WINNSBORO...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REACH ALTO AND MANGHAM BY 7 35 PM CDT

HAIL TO THE SIZE OF DIMES...DAMAGING WINDS TO 60 MPH AND TORRENTIAL 
RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER WHILE THE STORM PASSES.

LAT...LON 3206 9212 3201 9198 3236 9176 3244 9193

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:15 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 12, 3:15 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT FRI OCT 12 2001

...ANOTHER SIGNIFICANT SEVERE WEATHER EVENT IS SHAPING UP FOR THE
ENTIRE FORECAST AREA FROM SATURDAY INTO SATURDAY EVENING...

PREVIOUS AVN/ETA MODEL DIFFERENCES FOR SATURDAY HAVE FINALLY
DIMINISHED FOR SATURDAYS FORECAST. THE AVN MODEL HAS SLOWED THE
SYSTEM DOWN A BIT. STRONG LOW LEVEL WIND FLOW SHOULD INTENSIFY
TONIGHT...BRINGING PRECIPITABLE VALUES TO TO AROUND 2 INCHES OVER
MOST OF THE REGION BY MID DAY SATURDAY. SHOWER AND THUNDERSTORM
ACTIVITY WILL BE ON THE INCREASE ACROSS THE REGION TONIGHT WITH
WIDESPREAD RAINFALL EXPECTED ACROSS THE LOWER MISSISSIPPI ON
SATURDAY. OVERCAST SKIES ON SATURDAY SHOULD LIMIT INSTABILITY
SOMEWHAT...BUT STRONG LOW LEVEL JET AND THE FORECAST MID TO UPPER
LEVEL WINDS WILL ALLOW FOR SUFFICIENT SHEAR FOR DEVELOPMENT OF
SEVERE THUNDERSTORMS ON SATURDAY. (A 100 KNOT SOUTH-SOUTHWESTERLY
JET SHOULD BE ACROSS WESTERN PORTIONS OF THE FORECAST AREA BY
SATURDAY AFTERNOON.) STRONG WINDS AND POSSIBLY TORNADOES WILL BE THE
MAIN THREAT...BUT LARGE HAIL WILL ALSO BE POSSIBLE. THIS STORM
SYSTEM HAS THE POTENTIAL TO PRODUCE LARGE AMOUNTS OF RAINFALL ACROSS
THE REGION WITH WIDESPREAD ONE TO THREE INCH AMOUNTS
LIKELY...ESPECIALLY SOUTH OF INTERSTATE 20. SOME LOCATIONS COULD
RECEIVE THREE TO FIVE INCH AMOUNTS. THIS HEAVY RAINFALL WILL BE THE
BIGGEST PROBLEMS ACROSS SOUTHERN AND WESTERN PORTIONS OF THE
FORECAST AREA WHERE RAINFALL AMOUNTS WERE HEAVIEST THURSDAY (LOCALLY
THREE TO FIVE INCHES). RAIN SHOULD FINALLY MOVE OUT OF EASTERN
PORTIONS OF THE FORECAST AREA BY SUNDAY MORNING WITH COOL AND DRY
NORTHWESTERLY WINDS. DRY SUNNY WEATHER WITH SEASONAL FALL
TEMPERATURES ARE EXPECTED BY MONDAY.

TEMPERATURES...EXPECT MINIMAL DIURNAL TEMPERATURE RANGE THROUGH
TOMORROW AS SOUTHERLY WINDS KEEP SKIES MOSTLY CLOUDY TONIGHT WITH
LITTLE DROP IN TEMPERATURES. EXPECT CLOUDS ON SATURDAY TO KEEP
MAXIMUM TEMPERATURES GENERALLY IN THE 70S. WILL STICK CLOSEST TO THE
SMALLER TEMPERATURE RANGE OF NGM MOS THROUGH SATURDAY...THEN WILL
EDGE CLOSER TO AVN MOS GUIDANCE FROM SATURDAY NIGHT INTO MONDAY
MORNING.

EXTENDED...EXPECT BEAUTIFUL FALL WEATHER WITH NEAR SEASONAL
TEMPERATURES FROM TUESDAY THROUGH FRIDAY AS HIGH PRESSURE DOMINATES
THE REGION.

.PRELIM NUMBERS...
JAN 073/079/063/074  8+90
MEI 072/079/064/075  8+91

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

15

In the hours before

Special weather statement, Oct 12, 1:29 PM CDT, 5 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT FRI OCT 12 2001

...THUNDERSTORMS...
SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND PORTIONS OF
MISSISSIPPI THIS AFTERNOON AND THEN AGAIN AFTER MIDNIGHT.

FOR THIS AFTERNOON THROUGH TONIGHT...NO SEVERE THUNDERSTORMS ARE
ANTICIPATED. THE BEST CHANCE OF SHOWERS...WITH AN ISOLATED
THUNDERSTORM... WILL BE OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON
AS SOME SURFACE HEATING COMBINES WITH DEEPER MOISTURE AND A WEAK
UPPER DISTURBANCE. OVERNIGHT...INCREASING LOW LEVEL WINDS WILL
PROVIDE ENOUGH LIFT FOR SCATTERED SHOWERS TO DEVELOP OVER THE
REGION.

THE FOCUS NOW SHIFTS INTO SATURDAY WHERE A SQUALL LINE CONTAINING
DAMAGING WIND...HAIL AND ISOLATED TORNADOES WILL MOVE ACROSS THE
REGION.

WHAT WILL BE DRIVING THIS SYSTEM WILL BE A VERY STRONG UPPER
LEVEL TROUGH AND SURFACE LOW OVER THE LOWER MISSISSIPPI VALLEY.
THIS COMBINED WITH A MOIST AIRMASS AND INCREASING INSTABILITY
WILL SET THE STAGE FOR SEVERE THUNDERSTORMS ACROSS THE AREA.

ANOTHER UPDATE WILL BE ISSUED BY 4 PM TO BETTER DESCRIBE THE
SEVERE WEATHER POTENTIAL FOR SATURDAY.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NEEDED THROUGH TONIGHT...BUT WILL LIKELY BE NEEDED ON
SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Oct 12, 3:46 PM CDT, 3 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT FRI OCT 12 2001

...THUNDERSTORMS...
SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND PORTIONS OF
MISSISSIPPI THROUGH 6 AM.

NO SEVERE THUNDERSTORMS ARE ANTICIPATED THROUGH TONIGHT. FOR THE
REST OF THIS EVENING...THE BEST CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS...WILL BE NORTH OF A LINE FROM WINNSBORO TO
VICKSBURG TO YAZOO CITY TO GRENADA. OVERNIGHT...INCREASING LOW
LEVEL WINDS WILL PROVIDE ENOUGH LIFT FOR SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS TO DEVELOP OVER THE REGION.

ON SATURDAY...AN EXTREMELY INTENSE UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT WILL MOVE INTO THE LOWER MISSISSIPPI
VALLEY. AS THIS SYSTEM APPROACHES...LOW LEVEL WINDS WILL INCREASE
AND TRANSPORT MOIST AND UNSTABLE AIR OVER THE REGION. WIND SHEAR
WILL BE STRONG ENOUGH TO SUPPORT AN ORGANIZED LINE OF SEVERE
THUNDERSTORMS WITH ISOLATED STORMS POSSIBLE OUT AHEAD OF THE MAIN
SQUALL LINE. THE MAIN THREAT WITH THE LINE OF THUNDERSTORMS WILL
BE DAMAGING WINDS TO 70 MPH AND HAIL TO ONE INCH. IF ISOLATED
STORMS DEVELOP OUT AHEAD OF THE LINE...THEY WILL HAVE THE
POTENTIAL TO PRODUCE TORNADOES.

THE ESTIMATED TIME LINE OF THE SQUALL LINE PASSAGE IS...ALONG THE
MISSISSIPPI RIVER...NOON TO 1 PM...INTERSTATE 55...2 TO 3
PM...EASTERN MISSISSIPPI...4 TO 6 PM.

ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NEEDED THROUGH TONIGHT. ACTIVATION OF THESE GROUPS
WILL LIKELY BE NEEDED ON SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Oct 12, 4:12 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT FRI OCT 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    5NW REDWOOD               MS   WIND DAMAGE
10/11/01   WARREN                         NWS SURVEY TEAM REPORTS A
                                          FEW TREES DOWN...
                                          NUMEROUS LARGE LIMBS DOWN
                                          AND ROOF ON A FARM
                                          IMPLEMENT BUILDING PEELED
                                          BACK.

0315 PM    6NE BENTON                MS   WIND DAMAGE
10/11/01   YAZOO                          NWS SURVEY REPORTS A FEW
                                          TREES DOWN ALONG HWY
                                          432.

0400 PM    5S SALLIS                 MS   TORNADO
10/11/01   ATTALA                         NWS SURVEY DETERMINED F0
                                          TORNADO WITH A 1 MILE
                                          TRACK AND SEVERAL TREES
                                          DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:50 AM CDTSevere Thunderstorm WarningJANMorehouse25 min
Oct 13, 7:27 AM CDTTornado WarningJANCatahoula, Concordia33 min
Oct 13, 7:42 AM CDTSevere Thunderstorm WarningJANMadison33 min
Oct 13, 8:07 AM CDTSevere Thunderstorm WarningJANConcordia, Tensas23 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.